CAN ANTIBIOTICS CAUSE DIARRHEAdoctkhalil
ANTIBIOTICS AND INTESTINAL FLORA
Antibiotics can cause diarrhea but it gets relieved when they are stopped. Disturbed or imbalanced intestinal flora takes place when you take antibiotics for long. The pathology is called clostridium difficile colitis. Its commonly associated with antibiotics such as cephaolsporins ,clindamycin and ampicillin. Antibiotics associated diarrhea raises the question in one patient’s mind that CAN ANTIBIOTICS CAUSE DIARRHEA
Clostridium Difficile Colitis
Yes, antibiotics use can lead to diarrhea. However, its an adverse effect associated with many drugs and not specifically with antibiotics. C.Diff in antibiotics associated diarrhea is suspected when a patient is known to have taken antibiotics within period of 3 months. The symptoms includes mild to moderate watery diarrhea cramping abdominal pain, anorexia and malaise. There can be associated fever and dehydration with these symptoms. Cephalosporins and clindamycin have been found notorious for causing pseudomembranous collitis.
Other Conditions That Can Present Similarly
Other conditions which can lead to chronic diarrhea are Crohns disease and ulcerative colitis , irritable bowel syndrome , celiac disease and malabsorption disorders etc
Some items in food can cause loose stool as they have laxative potential such as alcohol caffeinated drinks, sorbitol and fructose. Food allergies can also rarely cause painless persistent diarrhea. Some time it can be caused by intestinal parasite.
The following investigations should be considered if there is no response to empiric treatment.
Full blood count
Stool routine exam plus to look for ova and parasites.
stool cytotoxin test
CT abdomen may also be advised
Treatment would depend on the specific cause. If indeed Clostridium Difficile is the cause then metronidazole or vancomycin can be advised as part of the treatment for pseudomembranous collitis.
Leave a Reply